Ohio, 2009

Flash Flood and Hail in Ohio, August 4, 2009

August 4, 2009 · NWS ILN · 6 events in 4 counties and zones

A series of severe storms moved through Ohio during the morning hours of August 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A series of severe storms moved through Ohio during the morning hours of August 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 4, 3:37 AM EST, 31 minutes earlier.

Area forecast discussion, Aug 4, 3:37 AM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
437 AM EDT TUE AUG 4 2009

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL SWING THROUGH THE UPPER GREAT LAKES
THROUGH WEDNESDAY...SENDING A COLD FRONT INTO THE OHIO VALLEY ON
WEDNESDAY NIGHT. A LARGE UPPER LEVEL RIDGE WILL BUILD INTO THE THE
EASTERN US BY THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ELEVATED SHOWERS AND THUNDERSTORMS ARE MOVING INTO THE CWA IN
RESPONSE TO A WEAK MIDLEVEL DISTURBANCE AND A DEVELOPING LOW LEVEL
JET. ELEVATED CAPE VALUES AROUND 2500 J/KG AND MODEST 0-6 KM SHEAR
AROUND 30 KT MAY ALLOW SOME OF THESE STORMS TO PRODUCE MARGINALLY
SEVERE HAIL...ESPECIALLY IF ANY OF THE HIGH 0-3 KM HELICITY IS
REALIZED AND ALLOWS THE STORMS TO ROTATE. LLJ WILL WEAKEN LATER THIS
MORNING WHICH MAY ALLOW STORMS TO WEAKEN IN INTENSITY FOR A
BIT...HOWEVER...AIRMASS WILL QUICKLY AND STRONGLY DESTABILIZE BY
LATE MORNING AND WILL FAVOR STRONG UPDRAFTS AND THE POTENTIAL FOR
DAMAGING WINDS AND SEVERE HAIL. WHILE MODELS ARE OVERDOING THE
DEGREE OF INSTBY...UPPER 60S AND LOW 70S DEWPOINTS ARE WORKING
THEIR WAY UP THE OHIO RIVER AND WILL LIKELY SPREAD INTO THE CWA
LATER ON...SO CAPE VALUES OF AT LEAST 3000 J/KG SEEM LIKELY LATER
TODAY. WILL NEED TO WATCH TRENDS CLOSELY AS LATEST RUNS OF THE NAM
AND RUC ARE SHOWING STRONGER 500-HPA WINDS THAN PREVIOUSLY
FORECAST FOR LATER TODAY. IF THESE MODELS ARE CORRECT...THIS
WOULD LEAD TO INCREASED DEEP LAYER SHEAR AND THE THREAT FOR A MORE
ORGANIZED SEVERE WEATHER EVENT THIS AFTERNOON.

SEVERAL WEAK UPPER IMPULSES WILL KEEP THE THREAT FOR SCATTERED
SHOWERS AND STORMS AROUND THROUGH MUCH OF THE DAY FOR THE ENTIRE
AREA. HOWEVER...MAIN FOCUS FOR SHOWER AND THUNDERSTORM ACTIVITY
WILL BE ASSOCIATED WITH A STRONGER SHORTWAVE...CURRENTLY
RESPONSIBLE FOR A FEW CONVECTIVE COMPLEXES OVER THE CENTRAL
PLAINS. THIS ACTIVITY WILL SPREAD SOUTHEAST LATER TODAY...WITH THE
POSSIBILITY OF AN ORGANIZED CONVECTIVE COMPLEX AFFECTING THE
SOUTHWEST PORTIONS OF THE CWA LATER THIS AFTERNOON AND THIS
EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
COMPLEX PATTERN WILL CONTINUE INTO WEDNESDAY AS SEVERAL
DISTURBANCES MOVE OVERHEAD WITHIN NORTHWESTERLY FLOW ALOFT...AND A
COLD FRONT SAGS SOUTHWARD INTO NORTHERN PORTIONS OF THE CWA. THIS
WILL KEEP CHANCES FOR CONVECTION CONFINED TO MAINLY THE SOUTHERN
HALF OF THE CWA ON WEDNESDAY. MAINTAINED LOW CHANCE TO SLIGHT
CHANCE POPS ACROSS THE SOUTHERN HALF OF THE CWA WEDS NIGHT AND
THURS AS FRONT HANGS AROUND THE AREA AND DISTURBED NORTHWESTERLY
FLOW ALOFT CONTINUES. CONDITIONS WILL DRY OUT THURS NIGHT. STAYED
CLOSER TO COOLER MET NUMBERS THROUGH THE PERIOD...IF NOT A DEGREE
OR TWO COOLER.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
TRENDED TOWARD THE 06Z GFS FOR EXTENDED PERIOD. BEGINNING OF
EXTENDED PERIOD WILL SEE A TROUGH OVER NORTHEAST. THIS TROUGH WILL
MOVE EAST AS A 500MB HIGH PRESSURE RIDGE BUILDS INTO THE OHIO VALLEY
REGION SATURDAY. THE HIGH PRESSURE RIDGE WILL PERSIST THROUGH THE
WEEKEND AND BEGIN TO FLATTEN OUT ON MONDAY BRINGING A MORE ZONAL
FLOW TO THE REGION. AT THE SURFACE A STATIONARY FRONT LOCATED JUST
SOUTH OF THE OHIO RIVER FRIDAY WILL DRIFT NORTHEAST AS A WARM FRONT
SATURDAY AND SUNDAY. JUST ENOUGH INSTABILITY AND MOISTURE WILL BE
PRESENT TO KEEP AT LEAST LOW CHANCES OF MAINLY DIURNAL SHOWERS AND
THUNDERSTORMS THROUGHOUT MUCH OF THE EXTENDED. AT THIS TIME THE
DRIEST DAY LOOKS TO BE SUNDAY..BUT SOME DIFFERENCE IN TIMING OF
SYSTEMS IS STILL SEEN IN MODELS. BELIEVE MONDAY WILL HAVE BETTER
CHANCE OF PRECIPITATION AS 500 MB FLOW BECOMES MORE ZONAL AND TROUGH
MOVES THROUGH THE OHIO VALLEY REGION.

AS THE UPPER RIDGE BUILDS INTO THE OHIO VALLEY REGION OVER THE
WEEKEND ...TEMPERATURES WILL WARM. HIGH TEMPERATURES IN THE UPPER
80S TO NEAR 90 ARE EXPECTED AT MANY LOCATIONS BY SATURDAY AND
SUNDAY.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED EARLY THIS
MORNING BACK TO OUR WEST ACROSS ILLINOIS AND FAR WESTERN INDIANA.
AIRMASS ACROSS OUR AREA IS CONSIDERABLY MORE STABLE AT THE MOMENT
SO THINK A LOT OF THIS WILL WEAKEN AS IT MOVES OUR WAY.
HOWEVER...WILL STILL ALLOW FOR A VCSH ACROSS THE WEST AFTER 10Z
AND TOWARD 12Z ACROSS THE EAST. MODELS ARE INDICATING GOOD
INSTABILITY DEVELOPING LATER THIS MORNING AND ON INTO THIS
AFTERNOON AND THIS WILL LEAD TO A BETTER CHANCE OF SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS OUR AREA. WILL HANDLE THE THREAT
WITH A VCSH/CB...MAINLY FOR THIS AFTERNOON INTO EARLY EVENING.

OUTLOOK...THUNDERSTORMS MAY CONTINUE INTO WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HAWBLITZEL
NEAR TERM...HAWBLITZEL
SHORT TERM...HAWBLITZEL
LONG TERM...PARKER
AVIATION...JGL
Hazardous weather outlook, Aug 4, 3:58 AM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
458 AM EDT TUE AUG 4 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-050900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
458 AM EDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY.
WITH A VERY HUMID AND UNSTABLE AIRMASS IN PLACE...SOME OF THESE
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 4, 3:02 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
402 AM EDT TUE AUG 4 2009

INZ050-040830-
WAYNE IN-
402 AM EDT TUE AUG 4 2009

...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY THROUGH 430 AM
EDT...

AT 401 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR HAGERSTOWN...MOVING EAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LOCATIONS IMPACTED INCLUDE...
DUBLIN...CAMBRIDGE CITY...HAGERSTOWN...RICHMOND...FOUNTAIN CITY AND
CENTERVILLE.

IN ADDITION...MOUNT AUBURN...FRANKLIN...EAST GERMANTOWN...
JACKSONBURG...ECONOMY...GREENS FORK...RICHMOND MUNICIPAL AIRPORT AND
MIDDLEBORO ARE NEAR THE PATH OF THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
Local storm report, Aug 4, 3:36 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
436 AM EDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     HAIL             HAGERSTOWN              39.91N 85.16W
08/04/2009  E1.00 INCH       WAYNE              IN   PUBLIC

&&
Local storm report, Aug 4, 4:06 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
506 AM EDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 AM     HAIL             GREENS FORK             39.89N 85.04W
08/04/2009  E1.00 INCH       WAYNE              IN   TRAINED SPOTTER

            HAIL LASTED UP TO 5 MINUTES...SOMEWHAT COVERED THE GROUND

0504 AM     HAIL             RICHMOND                39.83N 84.89W
08/04/2009  E0.75 INCH       WAYNE              IN   TRAINED SPOTTER

            PENNY SIZE HAIL IN DOWNTOWN RICHMOND

&&

HAWBLITZEL

The radar

The Cincinnati radar (KILN), 65 km away, was scanning. The volume nearest the first event began at 09:05 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Montgomery

When
August 4, 4:08 AM EST to 4:12 AM EST
Where
Montgomery County, Englewood
Measured
0.75 in hail
Reported by
Public
Coordinates
39.870, -84.300

Thunderstorm Wind, Greene

When
August 4, 5:10 AM EST to 5:12 AM EST
Where
Greene County, 4 mi ESE of Xenia
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.658, -83.861

Trees were reported down on roads due to damaging thunderstorm winds.

Hail, Warren

When
August 4, 5:44 AM EST to 5:46 AM EST
Where
Warren County, 2.65 mi ENE of Lebanon Brownies Arp
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.413, -84.153

Hail was reported on Interstate 71 near mile marker 32.

Hail, Brown

When
August 4, 6:46 AM EST to 6:48 AM EST
Where
Brown County, 0.23 mi SW of Bardwell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.047, -83.922

Flash Flood, Warren

When
August 4, 7:11 AM EST to 9:11 AM EST
Where
Warren County, Morrow to 1.29 mi SW of Warren Co Arpt
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.400, -84.230

Flash flooding was reported between Dearfield Township and Morrow with people trapped in vehicles near Columbia Road and Mason-Morrow Road.

Hail, Greene

When
August 4, 8:53 AM EST to 8:55 AM EST
Where
Greene County, 2 mi W of Cedarville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.730, -83.858

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189267, 189268, 189269, 189275, 189295, 189279.